Alabama, 2016Damaging Wind and Lightning Strikes in Alabama, July 19, 2016
July 19, 2016 · NWS HUN · 3 events in 3 counties and zones
A 20 year old male was fatally struck by lightning near Ne Smith in Lawrence County. Lightning sparked a fire on a roof of a food service company in Madison.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 20 year old male was fatally struck by lightning near Ne Smith in Lawrence County. Lightning sparked a fire on a roof of a food service company in Madison. Additionally, strong thunderstorms over southern DeKalb County produced wind gusts to nearly 50 MPH causing minor metal roof damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 19, 2:01 PM CST, 36 minutes earlier.
Area forecast discussion, Jul 19, 2:01 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
301 PM CDT TUE JUL 19 2016
.DISCUSSION...
Multiple areas of convergence continue to produce scattered shower
and thunderstorm development this afternoon across the Tennessee
Valley and northern Alabama. Most of this activity is occurring south
of one area of convergence extending from Monticello in southern
Kentucky west to Grafton Illinois.
This boundary will slowly shift southward through the remainder of
the afternoon and focus higher coverage of showers and thunderstorms
near and south of this boundary. Still only expect scattered coverage
at best, but the bulk of this could be north of the Tennessee River
the remainder of the afternoon into the early evening hours. Given
CAPE parameters between 2000 and 3000 J/KG and DCAPE values around
1000 J/KG, gusty winds to around 45 mph, frequent lightning, and
heavy downpours are possible with stronger storms. By 9 or 10 PM
expect activity to dissipate. Light winds should allow some patchy
fog overnight. However, left out of grids due to uncertainty to how
widespread it will be. Some very isolated areas of denser fog are
possible, where heavier precipitation falls.
Nam12 and ruc40 do show a lingering convergence axis remaining in
place over Georgia and extreme northeastern Alabama on Wednesday. At
this point due to the strengthening ridge moving further east into
the area and some evidence in model soundings of a weak CAP
developing around 700 mb, only kept a 20 pop in the forecast.
Ensemble guidance continues to trend higher with maximum temperatures
in general Wednesday through Saturday. With such a strong ridge
forecast just to our west and 1000-500 mb thickness values climbing
to between 580 and 582 decameters during this period, highs in the 95
to 100 degree range look on target. Tweaked highs around a degree
warmer than previous forecast during this period. The hottest days
look to be Thursday and Friday as the upper ridge builds closest to
the area. Highs on Thursday could climb to around 100 degrees in the
Muscle Shoals area and near the MS/AL state line. A bit more
afternoon cloud cover Saturday and Sunday should kept it a degree or
two cooler, but still topping out in the 94 to 98 degree range.
Newest guidance significantly reduces the chances of rain over much
of the area on Saturday and Sunday. This is mainly due to the models
not breaking down the eastern edge of the upper ridge as much. By
Sunday night into early next week though, models now bring in energy
from the southeast with an upper low pushing into Georgia Sunday
night. As this pushes further west on Monday through Tuesday, enough
forcing and moisture convergence could produce scattered shower and
storm activity over northern Alabama and Southern Middle Tennessee.
Some of these storms could be strong.
KTW
&&
.AVIATION...
(Issued 1240 PM CDT TUE JUL 19 2016)
For 18Z TAFs: Have kept in a mention of VCSH until around 01z at HSV
and MSL due to radar trending. VFR conditions are expected to
continue at HSV and MSL until around 10z Wednesday morning. Have
introduced a tempo MVFR 5SM BR grouping between the 10z to 13z time
frame for the fog. VFR conditions are expected after 13z.
TT
&&
.PRELIMINARY POINT TEMPS/POPS...
Huntsville 73 97 73 98 / 30 20 20 10
Shoals 74 97 74 100 / 30 20 20 10
Vinemont 73 95 72 96 / 30 20 20 10
Fayetteville 71 95 72 95 / 30 20 20 10
Albertville 73 96 72 96 / 30 20 20 10
Fort Payne 71 95 71 95 / 30 30 30 20
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 19, 12:42 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CDT TUE JUL 19 2016
ALZ001>010-016-TNZ076-096-097-201000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
142 PM CDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO LINGER INTO EARLY THIS
EVENING. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS UP TO 40 MPH AND A PERIOD OF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. CHANCES OF
THUNDERSTORMS WILL RETURN TO THE FORECAST THIS WEEKEND INTO EARLY
NEXT WEEK.
A HEAT WAVE WILL CONTINUE THROUGH THE PERIOD WITH HIGH TEMPERATURES
IN THE MID TO UPPER 90S AND LOWS ONLY IN THE UPPER 60S TO MIDDLE
70S. THE LONGEVITY OF THIS HEAT WAVE MAY BEGIN TO AFFECT THOSE
SUSCEPTIBLE TO THE HOT WEATHER. AFTERNOON HEAT INDEX VALUES WILL
REACH AROUND 100 DEGREES AT MANY LOCATIONS...AND POSSIBLE PEAK AROUND
105 DEGREES IN NORTHWEST ALABAMA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
TT
In the hours before
Special weather statement, Jul 19, 12:55 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT TUE JUL 19 2016
ALZ010-191945-
DE KALB AL-
155 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 245
PM CDT...
AT 155 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SYLVANIA...OR 7 MILES NORTH OF RAINSVILLE...MOVING SOUTHWEST AT 10
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RAINSVILLE...HENAGAR...SYLVANIA AND POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3446 8585 3455 8590 3462 8579 3459 8573
TIME...MOT...LOC 1855Z 050DEG 7KT 3460 8584
TT
Special weather statement, Jul 19, 12:57 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT TUE JUL 19 2016
TNZ097-191945-
FRANKLIN TN-
157 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 245 PM CDT...
AT 157 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF COWAN...OR 10 MILES SOUTHEAST OF WINCHESTER...MOVING
SOUTHWEST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SHERWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3514 8603 3508 8587 3499 8593 3499 8605
3504 8612
TIME...MOT...LOC 1857Z 027DEG 13KT 3506 8601
TTSpecial weather statement, Jul 19, 2:00 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT TUE JUL 19 2016
ALZ009-192030-
JACKSON AL-
300 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
330 PM CDT...
AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF STEVENSON...OR 8 MILES SOUTH OF
BRIDGEPORT...MOVING SOUTH AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HIGDON...FLAT ROCK AND FABIUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS
ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS
STORM HAS PASSED.
&&
LAT...LON 3482 8563 3479 8564 3475 8567 3474 8569
3470 8572 3472 8584 3492 8576 3491 8562
3484 8561
TIME...MOT...LOC 1959Z 010DEG 18KT 3482 8572
09Thunderstorm Wind, Dekalb
- When
- July 19, 2:37 PM CST
- Where
- Dekalb County, 0.9 mi NW of Geraldine
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.360, -86.010
Tin roof torn off a building and damaged a vehicle along county road 329 in Geraldine.
Lightning, Madison
- When
- July 19, 5:00 PM CST to 5:10 PM CST
- Where
- Madison County, 1.77 mi ESE of Madison
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.693, -86.740
Lightning sparked a fire on the roof of a food service company on Lanier Road in Madison. The fire burned the thermal insulation of the freezer. No injuries were reported.
Lightning, Lawrence
- When
- July 19, 7:11 PM CST
- Where
- Lawrence County, 0.69 mi N of Hatton
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.580, -87.420
A 20 year old male was struck by lightning at his residence near the Hatton area in Lawrence County. At the time of strike, he was outside viewing the parent storm which was estimated to be approx. 5-10 miles away. As he headed back inside the house, lightning bounced off a few trees and struck him. He was transported to UAB where he later died from his injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
- Excessive Heat in South Dakota, July 19 to 22, 201626 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647153, 638178, 638303.